Parkinson's disease

Levodopa: medication for Parkinson's disease

Levodopa is a substance which can improve some of the difficulties with movement experienced by people who have Parkinson’s disease. Discovered in the 1960's, levodopa is an amino acid which is converted in the brain to dopamine. Dopamine is one of several neuro-transmitters used by nerve cells in the brain and elsewhere in the body to send signals to each other.

People with Parkinson’s disease don't produce enough dopamine. When it became possible to manufacture levodopa, remarkable improvements were observed in people with Parkinson’s disease. But it was also soon realised that the use of levodopa rather than dopamine over many years carried risks of severe and disabling side effects. Since the 1960s many advances have modified the effects of levodopa but it continues to be the main drug in the treatment of Parkinson’s disease.

Other drugs, called dopamine receptor agonists, mimic the effects of dopamine, and may also be used, either alone or in together with levodopa.

Levodopa is now combined with another drug, a dopa-decarboxylase inhibitor. This prevents levodopa being changed into dopamine before it reaches the brain and allows lower doses of levodopa to be used than if it was used on its own. This helps to reduce some of the unpleasant side effects such as nausea, vomiting and blood pressure changes which are common when blood levels of levodopa are high. Two dopa-decarboxylase inhibitor drugs are in common use; benserazide and carbidopa, and these combined with levodopa make co-beneldopa and co-careldopa. Levodopa is also combined with entacapone, a COMT inhibitor – see Other medications for Parkinson’s disease and how to manage medication.
 
Levodopa is sometimes used to diagnose Parkinson’s disease when the cause of symptoms is uncertain. A patient is given levodopa and, if a noticeable improvement occurs, this confirms the diagnosis.
Several people whose symptoms were not seriously problematic when they were diagnosed could delay starting on medication for months, even years. The use of dopamine over many years can cause problems so these people understood that it was wise to delay taking medication, especially if they had been diagnosed with Parkinson’s disease when they were younger, and could expect to have many years of medication ahead of them.
 
Eighteen months after Rafa was diagnosed, his neurologist said he was glad he had not ‘condemned him to taking medication.’ When Joe was first diagnosed 17 years ago he was told it was sensible to delay starting medication. Later he understood that ‘Levodopa which is such a marvellous medicine, brings with it, after years of use, its own problems’ but he thinks this wasn’t made clear to him at the time.
Audio onlyText only
Read below
Some people experienced sensational improvements when they began to use levodopa. When Brian was put on Madopar he found that his life was almost back to normal, he could write and drive and walk. Three years later it was no longer controlling his symptoms and a dopamine agonist was added. Rachel noticed immediate improvement when she was put on Madopar 6 years ago, when she was 70, and she has remained on this, with only minor increases in her requirements and without any problems.
Not everybody reacted favourably to levodopa. Several people mentioned nausea, giddiness, constipation, suddenly falling asleep. Angela started on Sinemet as part of a trial of four different treatments, but her blood pressure fell and she felt disorientated, faint and excessively sleepy during the day, so she asked to be taken off it after a week.
Some people who had been most impressed by the initial improvement after taking Sinemet were several years later having trouble with its side effects and by the reappearance of symptoms as each dose wore off. Geraldine believed that this was because her brain no longer produced any dopamine. So that if the dose she had taken wore off, there was no longer any ‘dopamine buffer’ to carry her through till the next dose reached the brain. Sinemet SR (slow release), which Geraldine takes at night is a ‘magic bullet’ protecting her from the crises she used to experience when her dopamine levels fell during the night.
 
Geraldine is extremely sensitive to Sinemet. She can get a huge ‘hit’ in an emergency from dissolving a tablet in water. “It feels like a great rush of hot fizzy fluid. It always goes to my outer extremities. I don’t think I have very good circulation and it sort of zings straight into my fingertips and my toes and they almost feel on fire. And I get very hot. I have big, huge sweat runs off me and I don’t sweat easily as a person normally. And it feels very like butterflies in your stomach, you know, that apprehension before you go on the stage to do something, that kind of thing. Excited almost, stimulated.”
 
Managing dopamine levels is very complicated. Some people find that when they take levodopa close to meals, especially meals containing protein, the desired levels are not reached - its ability to get into the blood is blocked.
For Geraldine, Tom and David, large doses of dopamine produce unpleasant side effects which got worse over the years. To avoid these effects they needed to take smaller doses, but such doses tend not to help for more than 90-120 minutes, so they increasingly shorten the intervals between doses.
Most people with Parkinson’s are familiar with the concept of 'on/off', though not all describe what happens in the same way. In 'Parkinson's disease and problems with movement', Karen described bad days when for some reason her medication seemed not to work and everything is difficult, or when she has severe dyskinesia (involuntary movements that can mean that people's bodies distort or their arms or legs jerk uncontrollably). On other days everything works well and she can do all she wants to do.
Tom has days when he wakes up knowing that it will be a bad day, when the bout of exercise he does each morning on a rowing machine goes badly. But this is not the same as his ‘off’ periods. His ‘on’ periods are when his medication is just right, there is neither too much or too little levodopa circulating. He starts to go ‘off’ when the last dose of levodopa is running out. However his most dramatic symptoms may well occur after he has taken the next dose but before it has begun to kick in.
Several drugs introduced over the years can modify the fluctuations people experience with levodopa (see Other medications for Parkinson’s disease and how to manage medication).
 

Last reviewed May 2017.
Last updated May 2017.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email